Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2008, 2:04 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 41 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2008, 2:04 PM CDT (19:04 UTC)
- Expired
- Aug 1, 2008, 2:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI
The radar
The Green Bay radar (KGRB), 38 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:04 PM CDT | HAIL 0.88 | Menasha, WI | |
| Aug 1, 2:06 PM CDT | HAIL 0.88 | Appleton, WI | NICKEL SIZED HAIL WAS NOTED AT THE FOX RIVER MAIL IN APPLETON. |
| Aug 1, 2:10 PM CDT | HAIL 0.75 | Menasha, WI | HEAVY RAIN STARTED AS HAIL ENDED. |
| Aug 1, 2:10 PM CDT | HAIL 0.88 | Menasha, WI | HEAVY RAIN STARTED AS HAIL ENDED. |
| Aug 1, 2:13 PM CDT | HAIL 0.5 | Menasha, WI | SEVERAL REPORTS IN THE MENASHA AREA |
| Aug 1, 2:20 PM CDT | HAIL 0.75 | Appleton, WI | RAIN IS FALLING IN EXCESS OF 1 INCH AN HOUR. |
| Aug 1, 2:20 PM CDT | HAIL 1 | Menasha, WI | OBSERVED HEAVY TORRENTIAL RAIN ALONG WITH INTERMITTENT HAIL RANGING IN SIZE FROM 3/4 INCH TO 1 INCH. WINDS WERE RELATIVELY LIGHT TO MODERATE. |
| Aug 1, 2:20 PM CDT | HAIL 1.25 | E Menasha, WI | HAIL OCCURRED ON EAST SIDE OF MENASHA. |
| Aug 1, 2:29 PM CDT | TSTM WND DMG | 4 N Stockbridge, WI | WINDS KNOCKED DOWN TREES AND WIRES AT INTERSECTION OF STATE HIGHWAY 55 AND COUNTY ROAD EE. |
| Aug 1, 2:30 PM CDT | HAIL 0.88 | E Menasha, WI | |
| Aug 1, 2:43 PM CDT | HAIL 0.25 | Neenah, WI | PEA SIZE HAIL NOTED AT HIGHWAY 41 AND BREEZEWOOD. RAINFALL IS IN EXCESS OF 1 INCH AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 12:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 011904 SVRGRB WIC015-087-139-011945- /O.NEW.KGRB.SV.W.0096.080801T1904Z-080801T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 204 PM CDT FRI AUG 1 2008 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CALUMET COUNTY IN EAST CENTRAL WISCONSIN... NORTHEASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN... SOUTHERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN... * UNTIL 245 PM CDT * AT 159 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING WINDS. THIS STORM WAS LOCATED 7 MILES WEST OF APPLETON....AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... APPLETON BY 215 PM... SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4424 8818 4401 8840 4426 8873 4450 8872 TIME...MOT...LOC 1904Z 313DEG 18KT 4424 8852 $$ KALLAS
3 follow-up statements
000
WWUS53 KGRB 011915
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI AUG 1 2008
WIC015-087-139-011945-
/O.CON.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
OUTAGAMIE-WINNEBAGO-CALUMET-
215 PM CDT FRI AUG 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN CALUMET...NORTHEASTERN WINNEBAGO AND SOUTHERN
OUTAGAMIE COUNTIES...
AT 212 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR MENASHA...OR NEAR APPLETON...AND MOVING SOUTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHERN LAKE WINNEBAGO...NEENAH AND DARBOY BY 220 PM...
HIGH CLIFF STATE PARK AND SHERWOOD BY 235 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4441 8853 4439 8850 4439 8849 4437 8846
4437 8845 4424 8818 4401 8840 4426 8873
TIME...MOT...LOC 1915Z 307DEG 22KT 4421 8844
$$
KALLAS000
WWUS53 KGRB 011924
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
224 PM CDT FRI AUG 1 2008
WIC087-139-011934-
/O.CAN.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
OUTAGAMIE-WINNEBAGO-
224 PM CDT FRI AUG 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO AND
SOUTHERN OUTAGAMIE COUNTIES IS CANCELLED...
LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
4408 8833 4401 8840
TIME...MOT...LOC 1924Z 313DEG 33KT 4413 8831
$$
WIC015-011945-
/O.CON.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
CALUMET-
224 PM CDT FRI AUG 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN CALUMET COUNTY...
AT 220 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR HIGH CLIFF STATE PARK...OR 7 MILES SOUTH OF APPLETON...
AND MOVING SOUTHEAST AT 35 MPH.
LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
4408 8833 4401 8840
TIME...MOT...LOC 1924Z 313DEG 33KT 4413 8831
$$
KALLAS000
WWUS53 KGRB 011938
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT FRI AUG 1 2008
WIC015-011948-
/O.EXP.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
CALUMET-
238 PM CDT FRI AUG 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALUMET COUNTY
WILL EXPIRE AT 245 PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
4408 8833 4401 8840
TIME...MOT...LOC 1938Z 313DEG 33KT 4404 8818
$$
KALLASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 AM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 3:19 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 319 AM CDT FRI AUG 1 2008 .SHORT TERM...TODAY THROUGH SATURDAY... FORECAST CONCERNS FOCUSED ON TODAY WITH PRECIPITATION CHANCES AS SHORT WAVE PASSES TO THE NORTH OF STATE. WATER VAPOR IMAGERY SHOWING SHORT WAVE JUST NORTH OF MN ARROWHEAD. WEAK LOW PRESSURE EXTENDS FROM EAST CENTRAL WI...INTO NE IA. HI PRESSURE OVER WESTERN MN/DAKOTAS SHIFTING EAST. ISOLD SHOWER/TSTM ACTIVITY FORMED NE MN THIS EVENING ON OUTFLOW BOUNDARY...CONTINUES TO PUSH EAST INTO WI...SUPPORTED BY LFQ OF JET. EARLIER SHIFT BROUGHT POPS INTO NORTHERN WI FOR OVERNIGHT AND MORNING HOURS...WILL SHIFT THOSE POPS FURTHER SOUTH FOR THIS AM AND ADD THUNDER BASED ON CURRENT TRENDS. UPPER SHORT WAVE TO DROP SOUTHEAST INTO EASTERN TROF AMPLIFYING FLOW OVER AREA BY TONIGHT. BEST DYNAMICS TO BE OVER NORTHEAST WI MID DAY/AFTN. MODELS ALSO SHOWING MARGINAL INSTABILITY WITH 850 LIS AROUND -2 AND SFC CAPES BETWEEN .5 AND 1K DEPENDING ON WHAT MODELS. LOW LEVEL LAPSE RATES CONTINUE TO BE QUITE UNSTABLE. WILL GO WITH ISOLD TO SCT WORDING IN GRIDS. NW FLOW ALOFT WITH SFC HIGH PRESSURE BUILDING IN TONIGHT AND SAT. TRENDED TEMPS NEAR MAV FOR HIGHS...THOUGH NOT AS COLD ON MINS. .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY HIGH PRESSURE SLIDE EAST OF THE AREA WITH RETURN FLOW SETTING UP AFTER MIDNIGHT. MODELS CONTINUE TO DIVERGE ON WHERE THE WARM ADVECTION PRECIPITATION WILL BREAK OUT. GFS WOULD SUGGEST WEST AND POSSIBLY NORTHWEST OF OUR AREA AND WHILE THE WRF MODEL FOCUS PRECIPITATION SOUTHWEST OF THE AREA. BASED ON STEEP MID LEVEL LAPSE RATES AND WEAK 850MB WARM ADVECTION FROM NORTHERN MINNESOTA TO SOUTHWEST WISCONSIN LATE SATURDAY NIGHT...WILL CONTINUE A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST. DEPENDING WHERE CONVECTION SETS UP...PRECIPITATION WILL SLIDE EAST/SOUTHEAST INTO SUNDAY. THEREFORE CONTINUED THE SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS EXPECTING OVERNIGHT CONVECTION TO WORK ACROSS THE AREA. FORECAST BECOMES COMPLICATED SUNDAY NIGHT INTO MONDAY DEPENDING ON YOUR MODEL CHOICE. GFS DEPICTED ELEVATED CONVECTION SUNDAY NIGHT WHICH SHIFTS EAST OF THE AREA BY MONDAY AFTERNOON. GFS DEPICTING STRONG CAPPING OVER THE SOUTH MONDAY AFTERNOON. WEAKER CAP AND FRONTAL BOUNDARY OVER THE NORTH WOULD SUGGEST STRONG TO SEVERE THUNDERSTORMS WOULD BREAK OUT MONDAY AFTERNOON AND EVENING. THE GFS ALSO WOULD SUGGEST A DECENT TEMPERATURE GRADIENT ACROSS THE AREA AS 850MB TEMPERATURES WARM TO NEAR 24 C OVER THE SOUTH. AGAIN BOUNDARY AND LINGERING MORNING CONVECTION COULD HOLD TEMPERATURES DOWN A FEW DEGREES. THE WRF ON THE OTHER HAND KEEPS THE FRONT WELL SOUTH OF THE AREA AS OF MONDAY MORNING. THINKING OF A COMPROMISE IN THE FRONTAL POSITION. NOT CONFIDENT ENOUGH TO MENTION SEVERE WORDING IN THE HAZARDOUS WEATHER OUTLOOK DUE TO THE MUCH FURTHER SOUTH BOUNDARY ON THE WRF. WILL NEED TO SEE HOW CONVECTION SUNDAY IMPACTS THE LOCATION OF THE FRONTAL BOUNDARY. IF CONVECTION MORE VIGOROUS SUNDAY...A FURTHER SOUTH SOLUTION LIKE THE WRF WOULD BE PLAUSIBLE. LITTLE CHANGES MADE TO THE REST OF THE FORECAST. && .AVIATION...PATCHY FOG EARLY THIS AM WITH LCL LIFR VSBY/CIGS POSSIBLE THROUGH 11Z CENTRAL AND NORTH CENTRAL. MAINLY VFR CONDITIONS EXPECTED TODAY INTO TONIGHT...WITH ISOLD TO SCT MVFR VSBYS/CIGS IN SHOWER/TSTM ACTIVITY DURING DAYTIME PERIOD AS SHORT WAVES DROPS SOUTHEAST THROUGH LAKE SUPERIOR REGION. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/ECKBERG
Hazardous weather outlook, Aug 1, 12:07 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1207 PM CDT FRI AUG 1 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1207 PM CDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING EAST OF A LINE FROM WAUSAUKEE TO CLINTONVILLE TO RIPON. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE LATE SATURDAY INTO NEXT WEEK. AT THIS TIME...SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY AS A WARM FRONT LIFTS NORTH INTO THE STATE. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. LMZ521-522-541>543-021715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1207 PM CDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING OVER MOST OF LAKE MICHIGAN AND THE BAY OF GREEN BAY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY THROUGH NEXT WEDNESDAY. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE STORMS.
In the hours before
Special weather statement, Aug 1, 1:17 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 117 PM CDT FRI AUG 1 2008 WIZ011>013-019>021-031-036>039-045-048-049-073-074-011915- BROWN-CALUMET-FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO- 117 PM CDT FRI AUG 1 2008 ...STRONG THUNDERSTORMS OVER EASTERN WISCONSIN... AT 112 PM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM NORTHERN MARINETTE COUNTY...SOUTHWEST TO EASTERN PORTAGE COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... CLINTONVILLE...FREMONT...NEW LONDON...LAKE POYGAN AND GILLETT. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FRIDAY EVENING FOR NORTHEASTERN WISCONSIN. KALLAS
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:50 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 25 min |
| Aug 1, 1:54 PM CDT | Special Marine Warning | GRB | 66 min | |
| Aug 1, 2:33 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 42 min |
| Aug 1, 2:34 PM CDT | Severe Thunderstorm Warning | GRB | Door | 56 min |
| Aug 1, 2:55 PM CDT | Tornado Warning | GRB | Door | 20 min |
| Aug 1, 3:00 PM CDT | Special Marine Warning | GRB | 50 min | |
| Aug 1, 4:36 PM CDT | Special Marine Warning | GRB | 24 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.